Limits...
Risk of diarrhea in patients with type 2 diabetes mellitus treated with sitagliptin: a meta-analysis of 30 randomized clinical trials.

Zhao Q, Hong D, Zheng D, Xiao Y, Wu B - Drug Des Devel Ther (2014)

Bottom Line: No evidence of publication bias was observed.Moreover, sitagliptin is not a medicine that potentially increases the risk of diabetic diarrhea.More studies are recommended to further investigate this association.

View Article: PubMed Central - PubMed

Affiliation: Department of Pharmacy, First Affiliated Hospital of College of Medicine, Zhejiang University, Hangzhou, People's Republic of China.

ABSTRACT

Background: Sitagliptin is an important drug used for diabetes treatment and is used as a monotherapy in diabetic patients. However, there are also reported cases of diarrhea with sitagliptin use. Unfortunately, data concerning the relationship of diarrhea with sitagliptin use in various conditions have yet to be identified. Therefore, the overall incidence and risk of diarrhea with sitagliptin use have not been well defined.

Methods: We conducted searches on Embase, PubMed, and the Cochrane Library databases for relevant randomized controlled trials. Registered relevant trials at the clinical trials registration website were also searched. Statistical analyses were conducted to calculate the overall incidence, odds ratios, and 95% confidence intervals (CI) by using either random-effects or fixed-effect models according to the heterogeneity of the included studies.

Results: A total of 8,891 subjects with diabetes from 30 randomized clinical trials were included in the meta-analysis. The overall incidence of sitagliptin-associated diarrhea was 4.48% (95% CI: 3.59%-5.58%). Compared with the controls, the use of sitagliptin was not associated with a significantly increased risk of diarrhea with an odds ratio of 1.10 (95% CI: 0.78%-1.55%; P=0.58). No evidence of publication bias was observed.

Conclusion: Our study has shown that there is no difference in diarrhea risk between sitagliptin and controlled therapies. Moreover, sitagliptin is not a medicine that potentially increases the risk of diabetic diarrhea. More studies are recommended to further investigate this association.

Show MeSH

Related in: MedlinePlus

Incidence of diarrhea associated with sitagliptin.Note:aProportion represents diarrhea as a proportion of the different types of reactions to sitagliptin.Abbreviations: CI, confidence interval; W, weight.
© Copyright Policy
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4234286&req=5

f2-dddt-8-2283: Incidence of diarrhea associated with sitagliptin.Note:aProportion represents diarrhea as a proportion of the different types of reactions to sitagliptin.Abbreviations: CI, confidence interval; W, weight.

Mentions: A total of 5,362 patients who were treated with sitagliptin monotherapy were available for analysis. The incidence of diarrhea ranged from 0% to 10.8%, and the highest incidence occurred in the trials of patients treated with 50 mg of sitagliptin once daily during a 54-week period.20 No events of diarrhea were reported in the two trials.39,40 Based on data from 5,362 patients, the overall incidence of diarrhea was 4.48% (95% CI: 3.59%–5.58%; Figure 2) according to the random-effects model.


Risk of diarrhea in patients with type 2 diabetes mellitus treated with sitagliptin: a meta-analysis of 30 randomized clinical trials.

Zhao Q, Hong D, Zheng D, Xiao Y, Wu B - Drug Des Devel Ther (2014)

Incidence of diarrhea associated with sitagliptin.Note:aProportion represents diarrhea as a proportion of the different types of reactions to sitagliptin.Abbreviations: CI, confidence interval; W, weight.
© Copyright Policy
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4234286&req=5

f2-dddt-8-2283: Incidence of diarrhea associated with sitagliptin.Note:aProportion represents diarrhea as a proportion of the different types of reactions to sitagliptin.Abbreviations: CI, confidence interval; W, weight.
Mentions: A total of 5,362 patients who were treated with sitagliptin monotherapy were available for analysis. The incidence of diarrhea ranged from 0% to 10.8%, and the highest incidence occurred in the trials of patients treated with 50 mg of sitagliptin once daily during a 54-week period.20 No events of diarrhea were reported in the two trials.39,40 Based on data from 5,362 patients, the overall incidence of diarrhea was 4.48% (95% CI: 3.59%–5.58%; Figure 2) according to the random-effects model.

Bottom Line: No evidence of publication bias was observed.Moreover, sitagliptin is not a medicine that potentially increases the risk of diabetic diarrhea.More studies are recommended to further investigate this association.

View Article: PubMed Central - PubMed

Affiliation: Department of Pharmacy, First Affiliated Hospital of College of Medicine, Zhejiang University, Hangzhou, People's Republic of China.

ABSTRACT

Background: Sitagliptin is an important drug used for diabetes treatment and is used as a monotherapy in diabetic patients. However, there are also reported cases of diarrhea with sitagliptin use. Unfortunately, data concerning the relationship of diarrhea with sitagliptin use in various conditions have yet to be identified. Therefore, the overall incidence and risk of diarrhea with sitagliptin use have not been well defined.

Methods: We conducted searches on Embase, PubMed, and the Cochrane Library databases for relevant randomized controlled trials. Registered relevant trials at the clinical trials registration website were also searched. Statistical analyses were conducted to calculate the overall incidence, odds ratios, and 95% confidence intervals (CI) by using either random-effects or fixed-effect models according to the heterogeneity of the included studies.

Results: A total of 8,891 subjects with diabetes from 30 randomized clinical trials were included in the meta-analysis. The overall incidence of sitagliptin-associated diarrhea was 4.48% (95% CI: 3.59%-5.58%). Compared with the controls, the use of sitagliptin was not associated with a significantly increased risk of diarrhea with an odds ratio of 1.10 (95% CI: 0.78%-1.55%; P=0.58). No evidence of publication bias was observed.

Conclusion: Our study has shown that there is no difference in diarrhea risk between sitagliptin and controlled therapies. Moreover, sitagliptin is not a medicine that potentially increases the risk of diabetic diarrhea. More studies are recommended to further investigate this association.

Show MeSH
Related in: MedlinePlus